Blizzard, Burleigh
- When
- March 10, 2:30 PM CST to 7:30 PM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
The high wind event of March 10th brought afternoon and evening snow showers to central North Dakota. The snow combined with the high wind reduced visibilities to less and one quarter mile (1/4 mile) and in some areas visibilities lowered to near zero at times causing blizzard condtions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The high wind event of March 10th brought afternoon and evening snow showers to central North Dakota. The snow combined with the high wind reduced visibilities to less and one quarter mile (1/4 mile) and in some areas visibilities lowered to near zero at times causing blizzard condtions. The North Dakota Highway Patrol and Department of Transportation closed down portions of highway 83 between Minot and Bismarck due to the extremely hazardous conditions caused by the snow and blowing snow. No travel was advised for the secondary roads in central North Dakota due to the snow, blowing snow and reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 2:30 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CST WED MAR 10 2004 .SHORT TERM... FORECAST CONCERNS INITIAL WIND THEN TEMPERATURES AND PCPN CHANCES. MODEL SOUNDINGS INDICATING RATHER ADIABATIC LAYER TO 850MB WITH 40 TO 45 KTS TO MIX DOWN AT 00Z. COULD BE MARGINAL HIGH WIND WARNING/ADVISORY EARLY. WILL LIKELY EXTEND WARNING INTO EVENING HOURS AND MONITOR CENTRAL ND TO SEE IF WARNING NEEDS TO BE PUSHED EAST. OTHERWISE REMAINDER WILL STAY IN ADVISORY FOR EVENING. SHSN HAVE REDUCED VSBY DOWN TO ZERO WHEN COMBINED WITH WIND. FROM SAT IMAGERY AND REGIONAL 88D INFO AS MID LEVEL CIRCULATION TRACKS EAST ANY SNOW WILL CONFINED TO FAR EASTERN FA EARLY THIS EVENING BEFORE EXITING. COLDEST AIR JUST CLIPS FAR NE COUNTIES TONIGHT HOWEVER WITH SECONDARY COLD FRONT SWEEPING THROUGH ALONG WITH CLEARING AND DIMINISHING WIND WILL SEE COLDER TEMPERATURES WITH SINGLE DIGITS IN NE WITH TEENS ELSEWHERE. COLD SNAP SHORT LIVED AS RETURN FLOW/WARM ADVECTION RETURNS THURSDAY. TEMPERATURES SHOULD RECOVER NICELY ALONG WITH FAIR AMOUNT OF SOLAR. BAROCLINIC ZONE SETS UP ON NORTH SIDE OF SURFACE LOW AHEAD OF NEXT WAVE LATE WORK WEEK INTO SATURDAY. COULD INITIALLY SEE MIXED PCPN BEFORE COLUMN COOLS SUFFICIENTLY FOR -SN. .LONG TERM... TIMING DIFFERENCES EARLY IN LONG TERM PERIOD WITH PASSAGE OF MID LEVEL WAVE AND ASSOCIATED SURFACE FEATURES. AS A RESULT WILL MAINTAIN CHANCES OF PCPN SATURDAY NIGHT. NEXT SIGNIFICANT WAVE TO IMPACT AREA WILL BE TUE-WED. INITIALLY LOOKS LIKE LIQUID DURING DAY WITH MIX/CHANGE OVER DURING NIGHT TIME. MINIMAL CHANGES TO TEMPERATURES AS RELATIVELY ZONAL FLOW SHOULD KEEP TEMPERATURES SEASONAL. && .BIS...HIGH WIND WARNING UNTIL 9PM WEST OF A LINE FROM MOT TO BIS. WIND ADVISORY REMAINDER TONIGHT. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CST WED MAR 10 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111039- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 440 AM CST WED MAR 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS THROUGH THE LATE AFTERNOON HOURS FOR WESTERN AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS OF 35 MPH WITH GUST TO NEAR 55 MPH IS EXPECTED OVER WESTERN NORTH DAKOTA WHERE A HIGH WIND WARNING IS IN EFFECT AND SUSTAINED WINDS OF 30 MPH WITH GUST TO 45 MPH IS EXPECTED OVER CENTRAL NORTH DAKOTA WHERE A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. TURNER
The national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386792, 5386793, 5386794, 5386795, 5386797, 5386796.